Kansas, 2004

Hail in Kansas, April 23, 2004

April 23, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 7:28 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 7:28 AM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 AM CDT FRI APR 23 2004

.DISCUSSION...

IN THE VERY NEAR TERM...850MB LOW LEVEL FLOW INDICATES MAXIMIZED
MOISTURE CONVERGENCE ALONG THE AR BORDER. ELEVATED CAPE OF OF OVER
1000 J/KG OFF META SOUNDINGS FROM 925MB...WITH A DECENT VEERING WIND
PROFILE WITH HEIGHT FROM 0-2KM. COULD SEE SOME SEVERE HAIL WITH
STORMS MOVING INTO SW MO FROM AR. ALREADY ANOTHER WARNING OUT.

WILL ALSO CONSIDER SERIOUSLY ISSUING/REISSUING FLOOD WATCH THIS
MORNING FOR THE SOUTHERN TIER OF COUNTIES THROUGH SAT.

DSA

&&

.AVIATION...

A SATURATED AIRMASS AND AN EASTERLY LOW LEVEL FLOW WILL KEEP IFR
CEILINGS OF 400 TO 800 FEET ACROSS MUCH OF THE AREA THROUGH THE
MORNING. THE CLOUD DECK WILL GRADUALLY RISE ABOVE 1000 FEET BY THIS
AFTERNOON BUT OVERCAST SKIES WILL LIKELY PERSIST THROUGH THE DAY.
THE BEST CHANCE OF PARTIAL CLEARING WILL OCCUR FARTHER NORTH IN THE
LAKE OF THE OZARKS AND ROLLA AREAS.  AREAS OF FOG WILL REDUCE THE
VISIBILITY TO BETWEEN 3 AND 5 MILES INTO THE MORNING HOURS. SHOWERS
AND THUNDERSTORMS WILL AFFECT AREAS MAINLY SOUTH AND EAST OF
SPRINGFIELD THIS MORNING WHERE VISIBILITIES COULD BE REDUCED TO NEAR
ONE MILE IN HEAVY RAIN.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH THROUGH 10 AM FOR HOWELL...OZARK AND OREGON
COUNTIES.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 23, 12:00 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

HEAVY RAINFALL WITH AREAS OF FLOODING LIKELY. POTENTIALLY SERIOUS
FLOODING POSSIBLE ALONG THE ARKANSAS BORDER.

SEVERE THUNDERSTORMS...WITH THE MAIN STORM THREATS LARGE HAIL AND
FREQUENT LIGHTNING. STRONG THUNDERSTORM WIND GUSTS WILL ALSO BE
POSSIBLE THIS AFTERNOON.

  AREAS AFFECTED AND TIMING:

AREAS OF FLOODING WILL BE POSSIBLE THROUGH TONIGHT...MAINLY IN
COUNTIES ALONG AND WEST OF MISSOURI STATE HIGHWAY 71...INCLUDING
EXTREME SOUTHEAST KANSAS...AND IN SOUTHERN MISSOURI ALONG AND SOUTH
OF MISSOURI STATE HIGHWAY 60.

ONGOING THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI
WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THE BEST
CHANCE FOR SEVERE STORMS THROUGH EARLY EVENING WILL BE IN SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS AS A STRONG CLUSTER OF STORMS MOVES
EAST INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. THE MAIN STORM
THREAT WILL BE HAIL..HOWEVER...STRONG WINDS GUSTS WILL BE POSSIBLE
IF THE CLUSTER OF STORMS OVER EASTERN KANSAS CAN HOLD TOGETHER.

ADDTIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH THE MAIN
THREATS OF ADDITIONAL FLOODING AND LARGE HAIL.

  DISCUSSION:

HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE NORTH OF A STATIONARY
BOUNDARY OVER EASTERN OKLAHOMA AND CENTRAL ARKANSAS. ADDTIONAL HEAVY
RAIN WILL CONTINUE OVER PORTIONS OF SOUTHERN MISSOURI IN AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS.
WIDESPREAD FLOODING IS LIKELY IN COUNTIES CLOSE TO THE ARKANSAS
BORDER. A FEW OF THESE STORMS WILL ALSO BE CAPABLE OF MARGINALLY
SEVERE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER SOUTHEAST KANSAS
AND WESTERN MISSOURI AS STRONG STORMS MOVE EAST THROUGH SOUTHEAST
KANSAS.

ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR EXTREME
SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND SOUTHERN MISSOURI.
PERSONS PLANNING RECREATIONAL ACTIVITIES ON OZARK RIVERS AND STREAMS
SHOULD PLAN FOR PERIODS OF HEAVY RAIN...AND RAPIDLY RISING AND SWIFT
RUNNING WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS LATER
TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY. WARM AND
MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA SATURDAY.
SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER CHANCES WILL BE
DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN OCCUR DURING THE DAY.
EVEN IF MODEST INSTABILITY CAN OCCUR...FORECAST WIND PROFILES
INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH STRONG
WINDS AND LARGE HAIL THE MAIN THREATS.

THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE AN
ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME SOUTHERN
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING OVER
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...MAINLY WEST OF A LINE FROM
OSCEOLA TO CASSVILLE. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT
PERSONNEL ARE ALSO URGED TO RELAY FLOOD REPORTS TO THE NATIONAL
WEATHER SERVICE.

DSA

In the hours before

Local storm report, Apr 23, 8:11 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0911 AM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             CASSVILLE               36.68N 93.87W
04/23/2004  0.75 INCH        BARRY              MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

WD
Local storm report, Apr 23, 11:45 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1244 PM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
04/23/2004                   BARRY              MO   LAW ENFORCEMENT

            FR2185 MINERAL SPRGS, AND HIGHWAYS 39 FLAT CREEK NEAR
            MCDOWELL, 76 AND 50 ARE CLOSED DUE TO FLOODING WATER.
            REPORTED BY LAW ENFORCEMENT.

WD
Local storm report, Apr 23, 12:00 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1258 PM     FLASH FLOOD      PINEVILLE               36.60N 94.38W
04/23/2004                   MCDONALD           MO   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS UNDER WATER ON THE ELK RIVER
            AND BIG SUGAR CREEK.  MANY OTHER LOW WATER BRIDGES UNDER
            WATER ACROSS COUNTY. REPORTED BY LAW ENFORCEMENT.

WD
Local storm report, Apr 23, 12:47 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0144 PM     FLOOD            ROCKAWAY BEACH          36.70N 93.17W
04/23/2004                   TANEY              MO   TRAINED SPOTTER

            BULL CREEK NEAR BANK FULL.  TWO FEET OF WATER FLOWING
            ACROSS COLUMBUS RD. BRIDGE.

AL

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
April 23, 1:35 PM CST
Where
Crawford County, Pittsburg
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.417, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391514.